Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS El Paso, TX

October 12, 2000Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Oct 12, 2000, 5:51 PM MDT for Hudspeth County, Texas. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 12, 2000, 5:51 PM MDT (23:51 UTC)
Expired
Oct 12, 2000, 7:00 PM MDT
In force
69 min
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 154 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 6:05 PM MDTHail 1.25Sierra Blanca, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2000-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2000-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 122358 COR
SVRELP
TXC229-130030-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
551 PM MDT THU OCT 12 2000

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM MDT FOR PEOPLE IN THE
FOLLOWING COUNTY

IN TEXAS
     SOUTHERN HUDSPETH

INCLUDING THE FOLLOWING LOCATIONS
     SIERRA BLANCA

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SMALL CLUSTER OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN HUDSPETH 
COUNTY IN WEST TEXAS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE IN THE SIERRA BLANCA VICINTIY BY 
6 PM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
m
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN EL PASO.

LAT...LON 3116 10568 3072 10501 3108 10493 3161 10527

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 2:27 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 12, 2:27 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
227 PM MDT THU OCT 12 2000

SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL PASS JUST TO THE NORTH OF THE AREA
THIS EVENING.  THIS COMBINED WITH THE LOW LEVEL MOISTURE WILL ALLOW
SCATTERED THUNDERSTORMS TO POP UP.  ALSO ADDED TO THE MIX WILL BE A
COOL FRONT THAT WILL SWEEP ACROSS SOUTHERN NEW MEXICO THIS EVENING.
DESPITE THE COOL FRONT TEMPERATURES FOR THE NEXT FEW DAYS WILL
REMAIN AT JUST SLIGHTLY BELOW NORMAL LEVELS.  WE WILL DRY OUT
SOMEWHAT INTO THE WEEKEND...BEFORE THE NEXT PACIFIC STORM SYSTEM
APPROACHES THE AREA DURING THE FIRST PART OF NEXT WEEK...WHICH
INCREASE OUR WINDS AND OUR CHANCES FOR PRECIPITATION.

DISCUSSION...
A LOT OF THE INGREDIENTS ARE IN THE BOWL...THE QUESTION IS...DID THE
COOK REMEMBER TO TURN ON THE OVEN.  LOTS OF MOISTURE AT THE
SURFACE...COOL TEMPS AT 500 MB...COOL FRONT DRAPED ACROSS WESTERN
NEW MEXICO...UPPER LEVEL TROF APPROACHING THE AREA...YOU CAN EVEN
THROUGH IN THE FACT THAT WE ARE UNDER THE RIGHT ENTRANCE REGION OF A
JET.  SOUNDS LIKE A GOOD DEAL...BUT SO FAR NOTHING HAS HAPPENED.
LAST NIGHT SAW LOTS OF EXCITEMENT...WITH 1 TO 2 INCH RAINFALL
TOTALS ACROSS THE WESTERN PART OF NEW MEXICO...BUT OTHER THAN SOME
SHOWERS...ALLS QUIET ON THE WESTERN FRONT.  WITH PLENTY OF HEATING
GOING ON CONVECTION WILL BE INEVITABLE SO I'VE GONE WITH SCATTERED
POPS FOR THE ENTIRE CWA.  AFTER THE FRONT AND MAIN TROF PULL
THROUGH OUR CHANCES FOR PRECIP DROP OFF.  ALL THE MODELS ARE
CONSISTENT IN KEEPING US IN A TROFY PATTERN.  THE REST OF THE TROF
WILL PULL THROUGH THIS WEEKEND SO WE COULD BE A LITTLE BREEZY AND
WE'LL HAVE A SLIGHT CHANCE FOR SEEING SOME RAINFALL.  ZONAL FLOW
WILL FOLLOW OUT AHEAD OF THE NEXT PACIFIC SYSTEM.  AS THE NEXT WEAK
SYSTEM MOVES ACROSS DURING THE FIRST PART OF NEXT WEEK...ONCE AGAIN
OUR BREEZES AND CHANCES FOR PRECIP WILL BE ON THE INCREASE.  DESPITE
A COOL FRONT MOVING ACROSS THE AREA THIS EVENING...TEMPERATURES WILL
NOT DIP SIGNIFICANTLY...BUT WE WILL STILL SEE BELOW NORMAL
TEMPERATURES INTO THE WEEKEND.

EL PASO               BB  57/ 76/ 50/ 75/ 53  30001
LAS CRUCES            BB  50/ 74/ 43/ 73/ 46  30001
ALAMOGORDO            BB  53/ 74/ 46/ 73/ 49  30001
CLOUDCROFT            BB  40/ 55/ 33/ 54/ 36  30012
TRUTH OR CONSEQUENCES BB  52/ 74/ 45/ 73/ 48  30001
SILVER CITY           BB  48/ 69/ 41/ 68/ 44  30012
DEMING           :     BB  51/ 74/ 44/ 73/ 47  30001
LORDSBURG             BB  50/ 76/ 43/ 75/ 46  30001
SIERRA BLANCA         BB  55/ 74/ 48/ 73/ 51  30001

.ELP...NONE

15 BRICE

N

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.